Alert archive / Illinois / Areal Flood Advisories in 2021

Areal Flood Advisory 71, NWS St. Louis, MO

July 29, 2021Calhoun County, Greene County, Jersey County, Illinois

NWS St. Louis, MO issued this areal flood advisory at Jul 29, 2021, 10:54 PM CDT for Calhoun County, Greene County, Jersey County, Illinois. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 10:54 PM CDT (03:54 UTC)
Expired
Jul 30, 2021, 2:00 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL

The radar

The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

797 
WGUS83 KLSX 300354
FLSLSX

Flood Advisory
National Weather Service St Louis MO
1054 PM CDT Thu Jul 29 2021

ILC013-061-083-300700-
/O.NEW.KLSX.FA.Y.0071.210730T0354Z-210730T0700Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun IL-Greene IL-Jersey IL-
1054 PM CDT Thu Jul 29 2021

The National Weather Service in St Louis has issued a

* Small Stream Flood Advisory for...
  North central Calhoun County in southwestern Illinois...
  Southwestern Greene County in southwestern Illinois...
  West central Jersey County in southwestern Illinois...

* Until 200 AM CDT.

* At 1052 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause small stream flooding in the
  advisory area. Up to three inches of rain have already fallen.
  Additional rainfall will be minimal as main area of storms has
  moved southeast of the area.

* Some locations that will experience flooding include...
  Hardin, Kampsville, Eldred, Haypress, Woody and Michael. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3937 9049 3915 9040 3910 9060 3936 9071

$$

Byrd

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 29, 10:42 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 29, 10:42 PM CDT, 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1042 PM CDT Thu Jul 29 2021

.UPDATE...
Issued at 816 PM CDT Thu Jul 29 2021

Effective bulk shear of 20 kts or less, warm mid-levels, and a lack
of robust upper-level forcing have limited updraft strength and kept
the threat of severe storms this evening low. With none of these
conditions expected to improve overnight and instability decreasing
somewhat, the threat of severe weather will remain low. The cold
front responsible for the ongoing showers and thunderstorms is
pivoting over the CWA, with the portion of the front over Illinois
progressing southward faster than the portion over Missouri. This
paired with weak flow aloft has caused storms to be slow moving in
Missouri, and some storm training has already occurred. These storms
have been efficient rain producers given the 1.5-2" precipitable
water values over the CWA, and all these factors combine to produce
the threat of isolated flash flooding mainly over Missouri through
tonight.

Elmore

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 354 PM CDT Thu Jul 29 2021

Currently, an upper-level trough is digging equatorward across
the eastern United States as a ridge remains anchored over the
western half of the country. A shortwave rounding the base of the
trough is sending a cold front through the Midwest, and this front
is currently along the Missouri-Iowa border extending into
central Illinois. South of this front, the atmosphere has become
quite unstable, as 5,000+ J/kg of SBCAPE is noted on SPC
mesoanalysis. As the front pushes further south into this unstable
airmass, convection is expected to form along the front. With
better upper- level support further eastward, convection is
expected to remain isolated to scattered. Effective bulk shear is
around 20-25 kts, leading to storms that form to carry a threat of
damaging wind gusts and hail mainly across northeastern Missouri
and west-central Illinois. As we get into the overnight hours,
instability will wane, leading to a decrease in strength and
coverage of convection as the front pushes further south toward
the I-70 corridor.

As for temperatures this afternoon and evening, despite convective
debris and cirrus from convection in central Illinois,
current temperatures and dew points have lead to heat index values
area-wide 100-110. Therefore, the current heat advisory remains
on track through this evening.

For tomorrow, the cold front is expected to be positioned northwest
to southeast across portions of central and southeastern Missouri.
During peak heating, MUCAPE of roughly 2,000-3,000 J/kg will reside
along this boundary, with lesser amounts just behind the front
thanks to residual boundary layer moisture. Subtle shortwaves in the
flow may tap into this instability and form isolated convection
along and just behind the front. With a lack of more robust forcing
and 0-6 km bulk shear around 20 kts, convection is expected to be
weak and short lived. If the front is able to push further
southwestward, the focus for convection may be just outside of the
CWA. Regardless, confidence is high that there will be plenty of dry
time during the day tomorrow.

With guidance consensus having the front just on the edge of the CWA
or further southwest during peak heating, I've bumped temperatures
down a degree or two. Dew points will be lower behind the front as
well, and heat index values at or above 100 are not likely, so we
will not be extending the current heat advisory.

Elmore

.LONG TERM...  (Saturday through Next Thursday)
Issued at 354 PM CDT Thu Jul 29 2021

Friday evening, convection is expected to develop upstream of the
CWA across Nebraska and Iowa at the nose of a low level jet and
track southeastward along the front. Some model guidance has the
front pivoting a little northward into western portions of our CWA
ahead of this convection. Marginal instability and shear will be
present south of this boundary as convection enters Missouri,
posing a low risk of severe storms in central Missouri late Friday
night/early Saturday morning. If the front remains a little
further south, the severe threat will be mitigated in the CWA.
Regardless of front's positioning, confidence is high in
widespread rain along and behind the front early Saturday morning
and through the day on Saturday as a shortwave traverses the
Middle Mississippi Valley. High precipitable water and warm cloud
depths will allow for efficient rain fall, potentially leading to
a isolated flood threat if heavier rain is able to train over the
same location. Confidence remains high that the initial shortwave
and subsequent shortwaves through Sunday morning will push the
front and rain southward, decreasing the chance of rain from north
to south early Sunday.

Through the remainder of the period, ensembles have the eastern
trough holding, keeping the CWA in northwest flow aloft and an area
of high pressure anchored over the Midwest. This surface high will
keep easterly/northeasterly flow across the CWA, which will hold
relatively lower temperatures and humidity over the area. This
cooler solution is supported by current ensemble means for surface
temperatures, giving me confidence in break from the heat and a
mostly dry forecast.

Elmore

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1029 PM CDT Thu Jul 29 2021

A cold front extended from OH west to just north of STL and also
just north of MCI. Scattered showers and storms near this front
will impact COU and the St Louis metro area until around 07Z
Friday. Most of the convection should weaken and shift south of
the taf sites by early Friday morning as the front shifts south-
southwestward. VFR low-mid cloudiness can be expected on Friday
with east-northeast winds.

SPECIFICS FOR KSTL: A cold front extended from OH west to just
north of STL and also just north of MCI. Scattered showers and
storms near this front will impact STL until around 07Z Friday.
Most of the convection should weaken and shift south of the STL
area by early Friday morning as the front shifts south-
southwestward.  VFR low-mid cloudiness can be expected on Friday
with east-northeast winds.  Another round of showers/storms may
move into STL late Friday night.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     75  87  67  78 /  90  10  30  70
Quincy          70  83  64  73 /  50   5  60  80
Columbia        74  88  70  81 /  40  20  30  60
Jefferson City  75  89  71  84 /  30  20  30  50
Salem           70  84  63  76 /  60   5  20  60
Farmington      72  88  66  85 /  20  20  10  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 29, 8:59 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
859 PM CDT Thu Jul 29 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-310200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
859 PM CDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected overnight. The
primary threat with these storms is heavy rainfall and an isolated
damaging wind gust.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible through Sunday. A few of these storms may
result in locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report damaging wind gusts and flooding
to NWS St. Louis.

Elmore

In the hours before

Local storm report, Jul 29, 7:29 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             4 S THE LANDING         39.50N 91.67W
07/29/2021  E0.25 INCH       RALLS              MO   LAW ENFORCEMENT

&&

JPG
Local storm report, Jul 29, 9:52 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 PM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       2 N HOLLIDAY            39.53N 92.13W
07/29/2021  M2.35 INCH       MONROE             MO   OFFICIAL NWS OBS

            RAINFALL SINCE 7 PM.

&&

MAB
Local storm report, Jul 29, 10:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 PM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HEAVY RAIN       4 SSW STOUTSVILLE       39.50N 91.87W
07/29/2021  M1.65 INCH       MONROE             MO   TRAINED SPOTTER

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:56 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery34 min

Nearby

Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.